← Nurse Curriculum
Level 3Condition Workflows

AFib Nurse Protocol

Support AFib patients — rate/symptom checks, anticoagulation adherence, and stroke/bleeding red flags.

Intermediate~14 min

Learning Objectives

  • 1.Monitor AFib symptoms and rate control.
  • 2.Reinforce anticoagulation adherence and recognize stroke/bleeding red flags.
  • 3.Escalate AFib emergencies appropriately.

Purpose

In AFib, two things keep patients safe: controlling the rate/symptoms and preventing stroke with anticoagulation. The nurse reinforces both and catches emergencies.

What to ask / monitor

  • •Palpitations, racing heart, fatigue, exercise tolerance.
  • •Heart rate (home device) — very fast or very slow?
  • •Taking the anticoagulant as prescribed? Any bleeding?
  • •Lightheadedness, chest pain, shortness of breath?
  • •Stroke warning signs awareness.

Stroke red flags (FAST)

  • •Face droop, Arm weakness, Speech difficulty → Time to call 911. Any sudden one-sided weakness, numbness, vision or speech change.

Escalate — stroke

AFib raises stroke risk. Any FAST sign → call 911 immediately. Time is brain.

Other red flags

  • •Rapid heart rate with chest pain, severe dyspnea, or near-fainting.
  • •Major bleeding on anticoagulation, or head injury/fall.
  • •Very slow heart rate with symptoms.

Escalate

Symptomatic rapid AFib, major bleeding, or head injury on anticoagulation → 911/ED and notify the provider.

Meds/labs that matter

  • •Anticoagulant (warfarin → INR; DOAC → renal dosing) for stroke prevention.
  • •Rate-control meds (beta-blocker, etc.).
  • •Never advise stopping anticoagulation without the provider.

What to send the provider

  • •Symptoms, heart rate, anticoagulation adherence/bleeding, associated chest pain/dyspnea, urgency read.

Patient education script

  • •"Your blood thinner prevents strokes — take it every day and don’t stop without calling us."
  • •"Learn the stroke signs: face droop, arm weakness, speech trouble — call 911 right away."

Spanish phrase

Your blood thinner prevents strokes — do not stop it without calling us.

Su anticoagulante previene derrames — no lo deje de tomar sin llamarnos.

soo an-tee-koh-ah-goo-LAN-teh preh-VYEH-neh deh-RRAH-mes — noh loh DEH-heh deh toh-MAR seen yah-MAR-nos

Mini case

An AFib patient’s spouse calls: the patient suddenly has a facial droop and slurred speech that started 20 minutes ago.

What now?

Show answer

FAST-positive stroke signs in an AFib patient — call 911 immediately ("time is brain"), note the time of onset, and notify the provider. Do not schedule a visit or wait.

Checklist

  • Assessed symptoms, rate, and anticoagulation adherence.
  • Taught and screened FAST stroke signs.
  • Escalated symptomatic rapid AFib, bleeding, or stroke signs.
  • Reinforced not stopping anticoagulation.

Knowledge Check Quiz

Disclaimer: This content is for educational purposes only. It is not medical advice, does not replace clinical judgment, and is not a substitute for institutional protocols or certified medical interpreters. No patient health information (PHI) should be entered into this application.